The characteristic polynomial of a random unitary matrix: A probabilistic approach

P. Bourgade, C. P. Hughes, A. Nikeghbali, M. Yor

Research output: Contribution to journalArticle

Abstract

In this article, we propose a probabilistic approach to the study of the characteristic polynomial of a random unitary matrix. We recover the Mellin-Fourier transform of such a random polynomial, first obtained by Keating and Snaith in [8] using a simple recursion formula, and from there we are able to obtain the joint law of its radial and angular parts in the complex plane. In particular, we show that the real and imaginary parts of the logarithm of the characteristic polynomial of a random unitary matrix can be represented in law as the sum of independent random variables. From such representations, the celebrated limit theorem obtained by Keating and Snaith in [8] is now obtained from the classical central limit theorems of probability theory, as well as some new estimates for the rate of convergence and law of the iterated logarithm-type results.

Original languageEnglish (US)
Pages (from-to)45-69
Number of pages25
JournalDuke Mathematical Journal
Volume145
Issue number1
DOIs
StatePublished - Oct 1 2008

ASJC Scopus subject areas

  • Mathematics(all)

Fingerprint Dive into the research topics of 'The characteristic polynomial of a random unitary matrix: A probabilistic approach'. Together they form a unique fingerprint.

  • Cite this